Minnesota, 2011

Hail in Minnesota, June 6 to 7, 2011

June 6 to 7, 2011 · NWS DLH · 17 events in 4 counties and zones

A stationary front set up through central Minnesota. Very warm and unstable air was lifted over the cold surface air to the north, touching off a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A stationary front set up through central Minnesota. Very warm and unstable air was lifted over the cold surface air to the north, touching off a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 6, 2:42 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 6, 2:42 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
342 PM CDT MON JUN 6 2011

.DISCUSSION...

WARM FRONTAL BOUNDARY OVER CENTRAL MINNESOTA AND NORTHERN
WISCONSIN WILL BE INITIAL FOCUS FOR THE SHOWER AND THUNDERSTORM
CHANCES THIS EVENING. ONGOING CONVECTION OVER THE WESTERN UPPER
PENINSULA OF MICHIGAN COULD FORM WESTWARD ALONG AND NORTH OF THE
WARM FRONT LATE THIS AFTERNOON AFFECTING IRON AND PRICE COUNTIES
LATE THIS AFTERNOON INTO THIS EVENING. FOCUS THEN SHIFTS TO LOW
PRESSURE OVER THE NORTHERN ROCKIES THAT WILL TRY TO ADVANCE THE
WARM FRONT FURTHER NORTH. PROJECTED RADAR REFLECTIVITIES FROM THE
HRRR AND THE 4KM WRF DEVELOP AN AREA OF SHOWERS AND THUNDERSTORMS
EARLY THIS OVER EAST CENTRAL SOUTH DAKOTA. THE STORMS ARE EXPECTED
TO ORGANIZE AND EXPAND IN COVERAGE ALONG THE WARM FRONT AFTER
MIDNIGHT ACROSS THE SOUTHERN THIRD OF THE CWA.

CONVECTION WILL EXIT THE NORTHWESTERN WISCONSIN COUNTIES TUESDAY
MORNING. LARGE RANGE IN TEMPERATURES AS OUR SOUTHERN TIER
COUNTIES...SOUTH OF THE WARM FRONT...WILL HAVE HIGH TEMPERATURES
IN THE LOWER 90S. HIGHS ALONG THE NORTH SHORE WILL ONLY BE IN 60S
WITH A STRONG EAST WIND. A COLD FRONT WILL DROP SOUTH FROM CANADA
AND WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
TUESDAY MORNING FOR OUR FAR NORTHWESTERN ZONES. QUESTION REMAINS
IF THUNDERSTORMS COULD BREAK THE CAP THAT WILL BE IN PLACE SOUTH
OF THE WARM FRONT. MODELS TRENDING ON THE CAP HOLDING FIRM. DID
KEEP A SLIGHT CHANCE OF THUNDERSTORMS FOR THE THE SOUTHEASTERN TWO
THIRDS OF THE CWA AS STORMS MAY FIRE AT THE BOUNDARY OF THE
EASTERLY WINDS IN THE AFTERNOON. ANY STORMS THAT DO
FORM MIGHT BE SEVERE...ESPECIALLY OVER NORTHWESTERN WISCONSIN WITH
SOME 4000 J/KG TO WORK WITH. MOST OF THE CWA IS UNDER A SLIGHT
RISK FOR THE DAY ONE CONVECTIVE OUTLOOK FROM SPC.

LOW PRESSURE LIFTS INTO EXTREME SOUTHERN ONTARIO BY WEDNESDAY MORNING.
FRONTAL BOUNDARY STALLS OVER CENTRAL WISCONSIN AND WILL CONTINUE
THE SHOWER AND THUNDERSTORM CHANCES FOR PRICE AND IRON COUNTIES.
RAIN SHOWERS ON THE BACK SIDE OF THIS LOW WILL MOVE INTO THE
BORDERLAND ON WEDNESDAY. MUCH COOLER AND DRIER CONDITIONS ON TAP
FOR ALL OF THE NORTHLAND ON THURSDAY AS A WEAK RIDGE OF HIGH
PRESSURE BUILDS IN FROM THE NORTHERN PLAINS.

.EXTENDED...THURSDAY NIGHT THROUGH MONDAY

WESTERLIES WILL STRETCH ACROSS NRN ROCKIES AND INTO GT LAKES THIS
PERIOD WITH INCREASING CHANCE OF RW/TRW DEVELOPING BY END OF WEEK.
ALL MDLS TAKE A MIGRATORY SHORTWAVE TROF EAST FROM NRN PLAINS INTO
CWA FRIDAY NIGHT/SATURDAY. HAVE RESHAPED/ADJUSTED COVERAGE OF
PREVIOUS POPS TO ACCOUNT FOR LATEST MDL CONSENSUS. HIGHEST POPS
OCCUR FRI NIGHT/EARLY SAT OVER SOUTH/EASTERN CWA IN AREA OF BETTER
LOW LEVEL CONVERGENCE IN BDRY LYR. USED ISO TRW IN GRIDS AS LATEST
MDL FCSTS ARE NOT VERY SIGNIFICANT WITH RESPECT TO DEEP LAYER
SHEAR/SBCAPE/MUCAPE. MAX TEMPS NEAR/SLIGHTLY BELOW NORMAL IN MOST
OF CWA FRI/SAT BEFORE WARMING DEVELOPS UNDERNEATH BUILDING MID LVL
RIDGE. ONSHORE FLOW IN LOW LEVELS WILL KEEP NEAR LAKE COMMUNITIES
COOLER THROUGH THE PERIOD.

&&

.AVIATION...18Z TAF ISSUANCE...
VFR THIS AFTERNOON ALTHOUGH LATEST INSTABILITY OBS/FORECASTS SUGGEST
CB MAY DEVELOP IN LATE AFTN NEAR KINL/KHYR. MDLS SUGGEST A COMPLEX OF
STORMS WILL DEVELOP WEST OF REGION THIS EVENING AND MOVE EAST.
CONFIDENCE IS LOWERED BY DIFFERENT PLACEMENT OF AXIS OF ACTIVITY
AMONG MDL SUITE. STORMS MAY PRODUCE HAIL/WIND AS THEY MOVE EAST LATE
TONIGHT/TOMORROW. FOR NOW...HAVE TARGETED ALL TERMINALS WITH PROB 30
TS AFTER 6Z...EXCEPT KINL. NEXT TAF UPDATE MAY NEED TO INCREASE
EXTENT OF CONVECTION ONCE SYSTEM ACTUALLY FORMS. CONVECTION SHOULD
DIMINISH GRADUALLY FROM SOUTHWEST TO NORTHEAST DURING THE DAY
TOMORROW.

&&

.POINT TEMPS/POPS...
DLH  57  72  60  71 /  40  20  30  10
INL  50  76  57  60 /  30  60  40  30
BRD  63  89  63  71 /  40  20  10  10
HYR  63  89  68  83 /  40  30  20  10
ASX  55  72  66  80 /  40  30  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...KK
EXTENDED....CANNON
AVIATION...CANNON
Hazardous weather outlook, Jun 6, 3:01 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
401 PM CDT MON JUN 6 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
401 PM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT OVER THE ENTIRE NORTHLAND.
SOME THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY AFTER MIDNIGHT
ACROSS THE BRAINERD LAKES REGION THROUGH THE ST. CROIX RIVER
VALLEY. THE MAIN THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. SOME
THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT
WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINS AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

LSZ121-140>148-071030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
401 PM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT OVER WESTERN LAKE
SUPERIOR. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT OVER
WESTERN LAKE SUPERIOR. SOME OF THE THUNDERSTORMS MAY AGAIN BECOME
SEVERE.

KK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 6, 3:20 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
420 PM CDT MON JUN 6 2011

WIZ003-004-062145-
ASHLAND-IRON-
420 PM CDT MON JUN 6 2011

...STRONG THUNDERSTORMS DEVELOPING ALONG LAKE BREEZE...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 7 MILES WEST OF MORSE...MOVING EAST
AT 5 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS. ADDITIONAL THUNDERSTORMS MAY DEVELOP THROUGH THE
AFTERNOON HOURS.

* THE THUNDERSTORM WILL BE NEAR...
  MORSE AND MELLEN BY 445 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4616 9084 4635 9074 4628 9017 4598 9024
      4598 9037

DC
Special weather statement, Jun 6, 3:53 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
453 PM CDT MON JUN 6 2011

WIZ003-004-062230-
ASHLAND-IRON-
453 PM CDT MON JUN 6 2011

...STRONG THUNDERSTORMS ALONG LAKE BREEZE...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 11 MILES WEST OF MORSE...MOVING EAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  MORSE BY 520 PM...
  GLIDDEN BY 525 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4623 9033 4602 9045 4615 9091 4633 9086

DC

The radar

The Duluth radar (KDLH), 177 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Cass

When
June 6, 5:05 PM CST
Where
Cass County, 1.58 mi WNW of Hackensack
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.940, -94.530

Hail, Crow Wing

When
June 6, 5:15 PM CST
Where
Crow Wing County, 2.8 mi N of Emily
Measured
1.75 in hail
Reported by
Public
Coordinates
46.770, -93.960

Hail, Cass

When
June 6, 5:22 PM CST
Where
Cass County, 1.17 mi NE of Hackensack
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.940, -94.480

Hail, Cass

When
June 6, 5:26 PM CST
Where
Cass County, 3.35 mi SE of Hackensack
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.890, -94.460

Hail, Cass

When
June 6, 5:28 PM CST
Where
Cass County, 3.51 mi NW of Pontoria
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.900, -94.390

Hail, Cass

When
June 6, 5:35 PM CST
Where
Cass County, 2.73 mi WSW of Brevik
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.060, -94.320

Hail, Crow Wing

When
June 6, 6:02 PM CST
Where
Crow Wing County, 4.17 mi N of Emily
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.790, -93.960

Hail, Crow Wing

When
June 6, 6:05 PM CST
Where
Crow Wing County, 2.8 mi N of Emily
Measured
1.75 in hail
Reported by
Public
Coordinates
46.770, -93.960

Hail, Crow Wing

When
June 6, 6:19 PM CST
Where
Crow Wing County, 3.58 mi NNE of Emily
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.780, -93.930

Hail, Crow Wing

When
June 6, 6:19 PM CST
Where
Crow Wing County, 4.17 mi N of Emily
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.790, -93.960

Hail, Cass

When
June 6, 11:55 PM CST
Where
Cass County, 3.13 mi ENE of Cass Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.400, -94.560

Hail, up to quarter size, covered the ground.

Hail, Itasca

When
June 7, 12:40 AM CST
Where
Itasca County, 2.92 mi SSW of Cohasset
Measured
0.88 in hail
Reported by
Public
Coordinates
47.230, -93.650

Hail, Itasca

When
June 7, 12:42 AM CST
Where
Itasca County, 0.84 mi SE of Cohasset
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.260, -93.620

Hail, Itasca

When
June 7, 12:50 AM CST
Where
Itasca County, 0.69 mi N of Grand Rapids Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.230, -93.520

Hail, Itasca

When
June 7, 12:55 AM CST
Where
Itasca County, 0.69 mi N of Grand Rapids Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.230, -93.520

Hail fell for 5 to 10 minutes.

Hail, St. Louis

When
June 7, 1:55 AM CST
Where
St. Louis County, 0.84 mi NE of Duluth Intl Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.860, -92.170

Hail fell for five minutes.

Hail, Itasca

When
June 7, 3:05 AM CST
Where
Itasca County, Bigfork
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.750, -93.650

A wind gust of 30 knots was also measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322203, 322204, 322205, 322206, 322207, 322208, 322209, 322210, 322212, 322213, 322215, 322216, 322218, 322219, 322220, 322221, 322223.